The most common reason for people to stop taking medication is that they don’t understand its importance, lack insight into their illness, and/or are very suspicious that the medication may do them harm. The next most significant reason is the side effects of the medicines themselves. Side effects cause different levels of discomfort, and vary highly from person to person.
The following is taken from COPE Consumer Guide, a resource program from AstraZeneca.
Although medications can have great effects, they all come with some risks. This is called the medication’s safety profile. Prescribers must sometimes balance the positive effect of medication against any possible harm it might cause. Everyone responds differently to various medicines, so several may be tried to see which is the most effective with the fewest side effects.
Psychotropic medications are relatively safe. However, the safety of their use also assumes that:
- A proper diagnosis has been made.
- Other medical conditions that could contribute to or imitate mental illness have been identified, treated, or ruled out.
- Proper medical follow-up is being done.
Symptoms versus Side Effects
It is unlikely that you will confuse hallucinations and delusions with side effects. However, other symptoms, such as ambivalence, avoiding people, problems with organizing thoughts, or feeling flat, may be harder to characterize. While some of these feelings and behaviours could be medication-related, they may also be negative symptoms, of psychosis. Keep your treatment team informed; especially the professionals involved with monitoring your medications.
The following groups are key behaviors or signs to look for and report to your treatment team. This may-or may not-be caused by your medicine.
- Movement irregularities – These could include extrapyramidal
symptoms (ESP) such as muscle spasms or stiffness, slow or exaggerated movements, twitches and facial tics.
- Sleep or appetite disturbances – Any extreme behaviour in sleeping or eating patterns from too much to too little, a sudden change in your usual sleep/wake cycle or appetite, and fixations about certain types of food) color, smell, etc).
- Sexual issues – Either inability to have sex or an unusual change in level of desire, problems with or a lack of menstruation, male or female breast engorgement and dripping.
- Mood problems – Feeling agitated and restless, acting out aggression (throwing things, slamming doors, hitting), verbal abuse (screaming, cursing), and erratic driving.
- Thinking problems – Being unable to change focus (saying the same phrase over and over or constantly repeating the same action).
- Body changes – Weight gain or loss, constipation, problems urinating, dry mouth or nose bleeds, unexplained changes in vision or hearing, upset stomach, skin rashes, ears ringing, pounding headaches, a racing heart rate, feeling light-headed, and breathlessness.
That’s why these medications must be ordered and monitored by a prescribing specialist, usually a psychiatrist. Some medications have mild side effects that often go away in a short period of time. However, more serious side effects are possible. The most common side effects for psychotropic medications are grouped into anticholinergic effects and extrapyramidal symptoms (EPS).
Anticholinergic effects are caused when a medication interferes with acetylcholine, one of the chemicals the body makes to help nerve cells communicate with each other. Muscles and glands may be affected.
Anticholinergic effects may include:
- Blurred vision
- Dry mouth and nasal passages
- Difficulty with urination
- Problems with bladder control
Sometimes these effects lessen as the body adjusts to the psychotropic medication. Many can be managed with small adjustments to the dose. Other nonmedical management methods can include sucking on hard candies for dry mouth or adding more fiber to your diet to relieve constipation.
Extrapyramidal Symptoms (EPS)
There is a network of nerve pathways in the brain known as the extrapyramidal system. This influences messages sent from the brain to the muscles. Certain medications – usually older types of antipsychotics – may disturb this system.
This can lead to:
- Involuntary movements such as tremors, writhing movements, rigidity, and jerking motions
- Problems with muscle tone and making the desired movements – such as slowed movement and rigidity seen with Parkinson’s disease.
- Many consumers do not develop EPS. For those who do, adjusting the medication dosage may solve the problem. If the problem continues, the prescriber may change to another medication or add another medication.
The newer antipsychotics have far fewer problems with EPS. As these medications become more common in the treatment of psychosis, EPS may become a less frequent problem.
Another possible side effect involving the extrapyramidal system is called tardive dyskinesia (TD). This is much more rare than the EPS symptoms discussed above.
It is not yet known whether the newer atypical products have a lower potential to cause TD. However, there is some research that suggests this may be the case.
Other Side Effects
A rare but serious side effect is neuroleptic malignant syndrome. This involves unusual muscle rigidity and elevated body temperatures. Vital signs may be unstable, and the person may drift in and out of consciousness. If a person has these symptoms, seek immediate medical attention.
As discussed earlier, side effects related to hormones can include breast enlargement and fluid discharge, impotence, and other sexual problems. There are fewer of these problems with the newer medications.
Some consumers may become light-headed or feel dizzy when they get up from lying down. This is called postural or orthostatic hypotension. Usually getting up slowly and sitting on the edge of the bed for a moment or so before standing can help it.
Early intervention may prevent or lessen these and other serious side effects. Let your treatment team know if you have any problems that might be related to your medicine. Also, the diaries and records you keep can help your treatment team see both your progress and problems.